When my son began hearing voices, I wasn’t absolutely sure it was happening. I had suspicions, but that’s all they were at the time. It started back when he was six, and at first, it was very simple things, like, “Mom, did you call me?” Now, that wouldn’t normally have made me suspicious, but when it began happening many times a day, I was wondering what was going on. Then, there was the habit of always glancing upward. These were just small clues, and at the time, they didn’t amount to psychosis to me. Honestly, there is a moment in time where I can distinctly remember things beginning to change, and change they did, in some very disturbing ways.
As homeschoolers, we had always had many homeschooling friends. In the early years, we were very close to one particular family. My son was four, my daughter was 18 months, and their daughter was three. For a two and 1/2 years, we were inseparable and did life together. The relationship was great, all the kids got along very well and there was very little, if any, fighting or disagreements. Then, a few months before my son turned seven, everything changed, overnight. One day, we were over at our friend’s home and my son was sitting at their table absolutely refusing to do anything with his sister and their mutual friend. I tried to get him involved, thought maybe he was just not feeling well. Then, something very unusual happened. I had given him some paper to draw with while he was sitting at the table because I didn’t want to ruin the girls play date. When I came back to the table a few minutes later, I saw he had drawn a picture. He was very intense and I looked at the picture and it was a picture of a girl with red all around her. There was a piano falling from the sky in one frame and it landing on her in the second frame. His body language and demeanor were very ominous. I cut the play date short and said that I needed to go home, my son was not feeling well. Over the next few days, there were more pictures, each one more disturbing than the other. He also had begun an intense dislike and grudge toward the girl, as well as his sister. After this time, my son began a strange fascination with violence and reading everything he could get his hands on about war. He began to see dark, ominous shapes in corners and violent episodes began regularly at home. This period of time lasted a long time and was only made a little better with some very heavy medications.
When my son was 13, at dinner one evening out at a semi fast food restaurant, my son privately told me that there was a “book” in his head that told him to do things. When I asked him to elaborate, he gave me an explanation that was very muddled and confused. The gist was that the “book” was an evil thing and it “suggested” he do certain harmful things. He said the book was very powerful and it bothered him. This was the first verbalization I had ever had about anything going on inside his head, despite years of therapy. A week later, my son started his first week of school in the public setting. Six days later, he attempted suicide. He had a major psychotic break and spent 42 consecutive days in a mental health hospital. During this time, more and more information came to light. Over the years, we had many trials of many medications. In the hospital, this time, after a med wash, we agreed to try Clozaril after some very disturbing events and because it has been proven to reduce the recurrence of suicide attempts (our son had pulled knives out of drawers in the past and threatened to harm himself, as well as relayed to us that he wanted to kill himself several times). The first medication to actually work for my son has been Clozaril, generally thought to be a “last resort” medication for those who have not responded to other medications.
Psychosis can come on gradually or abruptly. The more gradual the onset, the poorer the outcome is, generally. This was not good news. The earlier psychosis begins is also an indicator that outcome will have a poorer response. However, we are a family that always holds out hope. There are new strategies, more research and different avenues being explored all the time. Having our son respond well to Clozaril has been a huge blessing, but it is a dangerous medication, too. Clozaril can cause: Agranulocytosis (Less than 1% of patients taking clozapine may develop a condition called agranulocytosis, Agranulocytosis causes the body to make fewer white blood cells. A decrease in white blood cells increases the risk of infection. If this occurs, it is reversible by stopping clozapine.) It also can cause Tardive dyskinesia with prolonged usage (uncontrollable tics). Those are just a few side effects, there are several more.
With new strategies, like the development of Avatar Therapy, we have hope that more can be done, earlier, to help those who are suffering from psychosis, especially children.